Winter Storm, Oneida
- When
- April 3, 5:00 AM CST to April 4, 2:00 AM CST
- Where
- Oneida forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.706, -89.522 (the zone’s center; the record gives no point)
As much as 9.0 inches of snow fell in Rhinelander.
Low pressure that moved across northern Illinois combined with a passing upper level disturbance to produce a wide swath of heavy snow across central and northeast Wisconsin. ).
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Low pressure that moved across northern Illinois combined with a passing upper level disturbance to produce a wide swath of heavy snow across central and northeast Wisconsin. The highest reported snowfall totals included 13.5 inches in Crandon (Forest Co.), 13.0 inches near Sister Bay (Door Co.), 12.7 inches on Washington Island (Door Co.), 12.5 inches near Pella (Shawano Co.), and 12.0 inches in Crivitz (Marinette Co.) and Sturgeon Bay (Door Co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 3, 2:03 AM CST, 2 hours 57 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 303 AM CDT Tue Apr 3 2018 Forecast discussion for routine morning forecast issuance .SHORT TERM...Today...Tonight...and Wednesday Issued at 303 AM CDT Tue Apr 3 2018 An initial band of snow has moved through the area during the overnight hours, dropping around 1 to 3 inches of snow across the region. However Doppler Radar observations and hi-res models show a fairly significant break in the action between this initial band and the heavy snow expected to impact the area later today. Given the initial band of snow had little impact and the heavy snow is not expected to reach the area until 15-18Z will push the start time of the Winter Storm Warning and Winter Weather Advisory to 15Z as the impact before this time should be minimal with only light snow forecast until this time period. Moderate to heavy snow looks to start in the 15-18Z time period today as isentropic lift gets going in the 290K layer with abundant frontogenetic forcing at the 700 mb level. The main concerns with this event is the dendritic growth zone is around 15k feet for much of the day, before crashing down to 5-10k feet during the evening hours, along with the bulk of the snow falling during the daytime hours with an April sun angle. Despite these concerns the models produce a solid half of an inch of QPF today, which may make up for some of the concerns with snow piling up given a high rate of snow accumulation of 1 to 2 inches per hour at times. Overnight the models crank out another one to two tenths of an inch of QPF, which will bring the potential for a solid 6 to 10 inches of snow across much of the area today and tonight. The main exception will be Vilas which will miss out on a lot of the moisture and lift where lower amounts of 3 to 5 inches are expected. In addition to the snow, winds will increase precipitously later this morning and continue into the overnight hours and even into Wednesday as the low tracks well to our south. This will cause blowing and drifting of the snow, particularly tonight as temperatures drop and the snow becomes a bit lighter. Conditions are expected to improve on Wednesday as a ridge of high pressure builds in across the upper Mississippi Valley region. .LONG TERM...Wednesday Night Through Monday Issued at 303 AM CDT Tue Apr 3 2018 Main concern for this period will be colder than normal temperatures and the chances for rain/snow Thursday into Thursday night and again Sunday into Monday across the entire region. Small chances of snow showers are in the forecast across the far north Thursday night into Saturday. Boundary layer temperatures will be the driving factor for rain/snow across the region on Thursday. It should be mainly snow across the north with a rain/snow mix south. A few inches of snow are possible across the north. For any locations that do see rain Thursday afternoon, it should turn over to snow Thursday evening as boundary layer temperatures cool. Boundary layer temperatures again will determine rain/snow Sunday afternoon into Monday. The big story will be the unseasonably cold air which will continue into the weekend. Temperatures will be running some 10 to 20 degrees below normal. If we could get a clear and calm night with the new snow pack, temperatures at some places could approach or break all-time April record lows for the month. At this point, Wednesday night could have some potential for extreme cold, but mid or high clouds could be moving into the area later during the night. && .AVIATION...for 06Z TAF Issuance Issued at 1008 PM CDT Mon Apr 2 2018 Bands of MVFR cigs and vsbys due to snow will continue to pass over the area tonight into Tuesday morning. Conditions will deteriorate Tuesday morning and especially Tuesday afternoon and evening as a winter storm system tracks cover northern Illinois. Increasing north-northeast winds could gust up to 30 knots, mainly across central and east-central WI from Tuesday afternoon into Tuesday evening. && .MARINE... Issued at 303 AM CDT Tue Apr 3 2018 A strong low pressure system will pass to the south today and this evening. As the low approaches, a tight pressure gradient will cause northeast winds to increase to Small Craft Advisory criteria through the early afternoon hours. Northeast winds will then increase to Gale force later this afternoon and continue into the overnight hours as winds veer to the north. Gale force winds will continue early Wednesday morning before high pressure builds in behind the departing low and winds decrease to below all headline criteria by Wednesday afternoon. The strong northeast winds may produce ice shoves in the Bay of Green Bay and Lake Winnebago later today into Wednesday. && .GRB WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 10 AM this morning to 9 AM CDT Wednesday for WIZ020>022-031-037>040-045-048>050-073-074. Winter Storm Warning from 10 AM this morning to 4 AM CDT Wednesday for WIZ010>013-018-019-030-035-036. Winter Weather Advisory from 10 AM this morning to 4 AM CDT Wednesday for WIZ005. && SHORT TERM.....Kurimski LONG TERM......Eckberg AVIATION.......TDH MARINE.........Kurimski
Hazardous Weather Outlook National Weather Service Green Bay WI 332 AM CDT Tue Apr 3 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-040845- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 332 AM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight A major winter storm will bring heavy snow to the area later this morning and into the overnight hours. In addition gusty winds will cause blowing and drifting snow. A Winter Storm Warning is in effect for most areas, with a Winter Weather Advisory for Vilas County. Difficult travel conditions are likely during the afternoon and evening commute. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Difficult travel conditions are likely into Wednesday morning as the storm finally exits the region. An accumulating snowfall is possible across northern Wisconsin Thursday into Thursday night, which may create hazardous travel conditions at times. .SPOTTER INFORMATION STATEMENT... Spotters are requested to forward snowfall measurements and wind gusts over 35 mph to the National Weather Service in Green Bay. LMZ521-522-541>543-040845- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 332 AM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight A strong low pressure system will bring gale force gusts from the northeast this afternoon and from the north tonight. A Gale Warning is in effect for all areas this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gale force gusts are possible early Wednesday morning from the northwest as a low pressure system moves away from the area. The Gale Warning continues into Wednesday morning for all areas. Kurimski/Eckberg
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
523 AM CDT TUE APR 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 AM SNOW RHINELANDER 45.63N 89.41W
04/03/2018 M3.2 INCH ONEIDA WI CO-OP OBSERVER
STORM TOTAL THROUGH 515 AM.
&&
ECKBERGThe national radar mosaic for the moment the first event began.
23 winter storm. Local standard time, as filed.
As much as 9.0 inches of snow fell in Rhinelander.
As much as 9.2 inches of snow fell west of Merrill.
The highest recorded snowfall total in Langlade County included was 9.1 inches at Summit Lake.
The highest recorded snowfall totals in Door County included 13.0 inches near Sister Bay, 12.7 inches on Washington Island, 12.0 inches in Sturgeon Bay, and 9.5 inches at North Bay.
The highest recorded snowfall totals in Marathon County included 11.1 inches in Wausau, 10.9 inches in Spencer, and 9.5 inches near Weston.
The highest recorded snowfall totals in Shawano County included 12.5 inches near Pella, 11.8 inches near Split Rock, 10.7 inches in Angelica, 9.4 inches in Stockbridge, and 8.7 inches near Shawano.
As much as 10.6 inches of snow fell in the vicinity of Wisconsin Rapids.
Some of the highest recorded snowfall totals in Portage County included 11.5 inches near Amherst, 11.3 inches near Rudolph, 10.9 inches in Plover, 10.0 inches at Rosholt, and 9.8 inches in Amherst.
The highest recorded snowfall total in Forest County was 13.5 inches in Crandon.
The highest recorded snowfall totals in Waupaca County included 11.7 inches near Big Falls, 9.4 inches in Clintonville, and 8.5 inches in Waupaca.
The highest recorded snowfall totals in northern Marinette County included 9.5 inches in Athelstane, 9.2 inches in Wausaukee, and 8.0 inches near Amberg.
The highest recorded snowfall totals in southern Marinette County included 12.0 inches in Crivitz, and 11.0 inches at both Peshtigo and Marinette.
The highest recorded snowfall totals in Brown County included 11.6 inches in Flintville, 10.6 inches in Suamico, and 9.4 inches at Austin Straubel International Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750103, 750104, 750105, 750106, 750107, 750108, 750109, 750110, 750111, 750112, 750113, 750114, 750115, 750116, 750117, 750118, 750119, 750120, 750121, 750122, 750123, 750124, 750125.